MAUDE Adverse Event Report: KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Pain (1994); Foreign Body In Patient (2687)
Date of Event 08/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device discarded and identifier was not available.Based on information provided, it cannot be determined when the foreign body alleged to be v.A.C.® granufoam¿ dressing was placed in the wound.The foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.The home health and physician reported the dressing was left in the patient's wound for multiple weeks.This event is being reported as a potential user error.Device labeling, available in print and online, states: dressing changes wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.® whitefoam¿ dressings or nonadherent material underneath the v.A.C.® granufoam¿ dressings to help minimize the potential for bleeding at dressing removal in these patients.
 
Event or Problem Description
On 17-aug-2020, the following information was reported to kci by the patient: a foreign material alleged to be v.A.C.® granufoam¿ dressing was adhered to the patient's wound and was surgically removed without local anesthetic.When the foreign material was removed the patient experienced excruciating pain and the wound became irritated.For the past three weeks, the home health allegedly performed dressing changes without removing the v.A.C.® granufoam¿ dressing.On 22-aug-2020, clinical progress notes were provided to kci by the physician: it was noted "patient seen two weeks post-op.Home nursing never removed the sponge secondary to patient discomfort.Patient's medical team was not informed." the physician noted the foam was removed in its entirety in the clinic and a new wound or incision was not required to remove the foreign material.On 11-sep-2020, clinical progress notes were provided to kci by the physician's office: on 12-aug-2020, it was noted the patient reported the v.A.C.® granufoam¿ dressing was not removed and the physician removed it in the clinic.An alternate dressing was applied.The wound bed was noted as healthy and granulating well with no present indication for antibiotic therapy.On 15-sep-2020, the following information was reported to kci by the home health nurse: the foreign material was surgically removed from the wound.The patient had v.A.C.® therapy on for over a week and a half without being seen by the home health.Patient did not resume v.A.C.® therapy.On 27-aug-2020, a device history report was completed.All end release testing of product and packaging met specifications.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC
san antonio TX 78249
MDR Report Key10544528
Report Number3009897021-2020-00843
Device Sequence Number3135093
Product Code OMP
UDI-Device Identifier00849554002098
UDI-Public010084955400209817230331107942924V009
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberVACDSP
Device Lot Number7942924V009
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2020
Initial Report FDA Received Date09/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
METOPROLOL TABLET 12.5 MG ORAL
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient Weight90